Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Albany, NY

August 2, 2002Montgomery County, Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 2, 2002, 2:09 PM EDT for Montgomery County, Schenectady County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 2:09 PM EDT (18:09 UTC)
Expired
Aug 2, 2002, 3:15 PM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Montgomery County, NY, Schenectady County, NY

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:21 PM EDTThunderstorm WindSt Johnsville, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS51 KALY 021809
SVRALY
NYC057-093-021915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK
  SCHENECTADY COUNTY IN EASTERN NEW YORK

* UNTIL 315 PM EDT

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MINAVILLE...OR ABOUT 10
  MILES SOUTHWEST OF AMSTERDAM...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELANSON AND MARIAVILLE AT 215 PM EDT
  DUANESBURG AT 220 PM EDT
  ROTTERDAM AT 230 PM EDT
  SCHENECTADY AND NISKAYUNA AT 235 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:05 AM EDT, 7 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 7:05 AM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
705 AM EDT FRI AUG 02 2002

.DISC...WILL ISSUE AN UPDATE TO REMOVE FOG FROM THE FORECAST.
THERE/S STILL SOME PATCHY FOG...BUT ALL STATIONS NOW OFFICIALLY
REPORTING > 2 SM. WILL ALSO ADD THE PROVERBIAL HEADLINER FOR STRONG
STORMS POSSIBLE. NO OTHER CHANGES TO THE FIRST OR ANY OTHER PERIODS.
THUNDERSTORMS ALREADY MOVING INTO HERKIMER COUNTY...COULD BE AN
ACTIVE DAY.

***PREV AFD***

WORKZONES AVAILABLE. USED MAINLY ETA MOS WITH THIS PACKAGE WITH SOME
TWEAKING.

.DISC...NCEP HAS OUTLOOK MUCH OF THE NE IN SLIGHT RISK AND WE
CONCUR. JUICY AIR MASS WITH TDS AOB 70 STILL IN PLACE WHILE A COLD
FRONT...NOW JUST NW OF LAKE ONTARIO...WILL CLASH WITH IT LATER THIS
AFTERNOON AND EVENING. ALREADY STORMS ARE FIRING UP AS NEARBY AS
MONTREAL. WHILE THE CORE OF THE UA JETSTREAM WILL STAY TO OUR
NORTH...GOOD LOW LEVEL CONVERGENCE AND SURFACE BASED CAPES ON
AVERAGE 1500-2000 J/KG THIS AFTERNOON...SHOULD BE ENOUGH TO FIRE UP
SOME SVR. UPSTREAM THIS SAME SYSTEM HAS PRODUCED MAINLY WIND DAMAGE
ACROSS WI AND MI. MAGLENTA FROM THE ALY MESO-ETA BUFKIT GIVES A
VALUE OF 2.4 WHICH ON THE BORDER OF MINOR/SVR. WE WILL ISSUE A SPS
THIS MORNING BASED ON THE ABOVE FACTORS. LARGE HAIL AND WIND ARE THE
BIGGEST THREAT...WITH STORMS MAINLY IN A PULSE TYPE ENVIRONMENT.
SINCE PWA VALUES ARE AROUND 1.5 INCHES WILL MENTION THE POSSIBILITY
OF HEAVY RAIN AS WELL.

MEANWHILE...THE FRONT WILL SLOW DOWN AS IT BEGINS TO RUN OUT OF
STEAM ACROSS OUR SOUTHERN AREAS LATER TONIGHT. ONCE THE DAYTIME HEAT
IS LOST...MOST OF THE STORMS SHOULD WEAKEN OR DISSIPATE.
HOWEVER...WILL KEEP CHANCES THROUGH MIDNIGHT...EXCEPT ALL NIGHT IN
THE SERN ZONES. NO ADDED WORDED WILL BE ADDED TONIGHT.

WHAT/S LEFT OF THE FRONT SHOULD BE JUST SOUTH OF OUR REGION
TOMORROW. GOOD DRYING THROUGH COLUMN SHOULD GIVES US PLENTY OF
SUNSHINE TOMORROW. EARLIER RUNS INDICATED THIS WOULD BE A REFRESHING
SURGE OF CANADIAN AIR. NOW THE BEST WE CAN HOPE FOR IS FOR A LITTLE
LESS HUMIDITY BUT TEMPERATURES STILL ABOVE AVERAGE AS H8 TEMPS ARE
NOW PROGGED TO BE 13-16C ACROSS THE BOARD. IN FACT TEMPS MAY REACH
90 AGAIN IN THE MID HUDSON VALLEY. WEAK HIGH WILL CREST OVERNIGHT
SAT-SUN TO BRING A LITTLE COOLER OF NIGHT. BUT THEN...EVEN WARMER
AND EVENTUALLY MORE HUMID AIR WILL RETURN ON SUNDAY.

.EXTENDED...THE BIG DIFFERENCE THE 00Z AVN NOW INDICATES ANOTHER
STRONGER SHORT WAVE AND DIGGING TROUGH TO REACH THE NE ON MON INTO
TUE...AS THE DEATH RIDGE RETROGRADES WESTWARD. BASED ON PAST
EXPERIENCES THIS SEEMS REASONABLE AND WE MIGHT GET THAT RELIEF BY
THE MIDDLE OF NEXT WEEK.

.HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED.
WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH
HEAVIEST AMOUNTS IN SOUTHERN VERMONT.  3-HR FFGS ARE MOSTLY IN 4 TO
4.5 INCH RANGE. HOWEVER THUNDERSTORMS TODAY AND EARLY TONIGHT...MAY
PRODUCE LOCALIZED AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN
WOULD CONTINUE TO BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP
AREAS. DRY WX IS FORECAST SAT AND SUN.

.ALY...NONE.

HWJIV

In the hours before

Special weather statement, Aug 2, 12:55 PM EDT, 1 hour 14 minutes before
NYZ052-059-021730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES...

AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

RAVENA AT 100 PM EDT...
CLIMAX AND NEW BALTIMORE AT 105 PM EDT...
COXSACKIE AT 110 PM EDT...
ATHENS AT 125 PM EDT...

RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE
EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO
BE EXPECTED AS THESE STORMS PASS.
Special weather statement, Aug 2, 1:09 PM EDT, 1 hour before
NYZ059-060-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

CLIMAX AND NEW BALTIMORE AT 120 PM EDT...
COXSACKIE AT 125 PM EDT...
KINDERHOOK AND ATHENS AT 135 PM EDT...
HUDSON AND VALATIE AT 140 PM EDT...
STOTTVILLE AND PHILMONT AT 145 PM EDT...

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
Special weather statement, Aug 2, 1:18 PM EDT, 51 minutes before
MAZ001-NYZ053-054-VTZ013-014-021800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND
RENSSELAER COUNTIES...

AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2
MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM
4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST
OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

PUTNEY AND WHITINGHAM AT 125 PM EDT...
BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT...
GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT...
VERNON AND SAVOY AT 140 PM EDT...
PITTSFIELD AND DALTON AT 145 PM EDT...

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:41 PM EDTSevere Thunderstorm WarningALYColumbia49 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster54 min
Aug 2, 3:48 PM EDTSevere Thunderstorm WarningALYUlster57 min
Aug 2, 4:25 PM EDTSevere Thunderstorm WarningALYHerkimer, Montgomery65 min
Aug 2, 5:29 PM EDTSevere Thunderstorm WarningALYGreene61 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.